Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 130, NWS Charleston, WV

July 26, 2007Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 26, 2007, 9:59 PM EDT for Raleigh County, West Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2007, 9:59 PM EDT (01:59 UTC)
Expired
Jul 26, 2007, 10:45 PM EDT
In force
46 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 80 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 10:40 PM EDTTSTM WND DMG4 S Shady Spring, WVTREES DOWN IN COOL RIDGE ALONG RT. 19.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 270200
SVRRLX
WVC081-270245-
/O.NEW.KRLX.SV.W.0130.070727T0159Z-070727T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
959 PM EDT THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RALEIGH COUNTY IN WEST VIRGINIA...

* UNTIL 1045 PM EDT

* AT 950 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE   
THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED IN WESTERN 
RALEIGH COUNTY...6 MILES NORTHWEST OF BECKLEY...MOVING EAST AT 35 
MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DRY CREEK...BECKLEY...PROSPERITY AND PINEY VIEW BY 1005 PM EDT...  
STANAFORD...MACARTHUR...MABSCOTT AND CRAB ORCHARD BY 1010 PM EDT...  
SOPHIA AND BEAVER BY 1015 PM EDT...
  DANIELS BY 1020 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3761 8116 3765 8135 3777 8143 3782 8151
      3796 8133 3788 8129 3787 8109 3786 8111
      3782 8102 3782 8095 3777 8089 3774 8092
      3769 8088 3773 8096 3760 8109

$$

19
1 follow-up statement
000 
WWUS51 KRLX 270244 RRA
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1045 PM EDT THU JUL 26 2007

WVC081-270255-
/O.EXP.KRLX.SV.W.0130.000000T0000Z-070727T0245Z/
RALEIGH WV-
1045 PM EDT THU JUL 26 2007

...THE SEVERE THUNDERSTORM WARNING FOR RALEIGH COUNTY EXPIRES AT 1045
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3761 8116 3765 8135 3777 8143 3782 8151
      3796 8133 3788 8129 3787 8109 3786 8111
      3782 8102 3782 8095 3777 8089 3774 8092
      3769 8088 3773 8096 3760 8109

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 8:20 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 26, 8:20 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
820 PM EDT THU JUL 26 2007

.SYNOPSIS...
UPPER LEVEL LOW OVER THE GREAT LAKES WILL WEAKEN AS IT MOVES MOVES
EAST BY SATURDAY.  HOWEVER...AN UPPER TROUGH WILL REMAIN ALONG THE
EAST COAST INTO NEXT WEEK.  A COLD FRONT WILL APPROACH THIS WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
LATEST RADAR DATA AND SATELLITE IMAGERY SHOWS SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS AS WELL AS SOME SHOWERS OVER
SOUTHEAST OHIO.  THIS CONVECTION IS THE RESULT OF DAYTIME HEATING
AND A MID-LEVEL SHORTWAVE TROF MOVING SOUTHEAST INTO WESTERN OHIO.

THIS FEATURE SHOULD CONTINUE TO MOVE SOUTHEAST THROUGH THE NIGHTTIME
HOURS TONIGHT.  WHILE THE ATMOSPHERE WILL BEGIN TO STABILIZE AFTER
SUNSET...UPWARD VERTICAL MOTIONS ASSOCIATED WITH THE TROF WILL
CONTINUE A CHANCE OF PRECIPITATION THROUGH THE NIGHT-TIME HOURS.

IN ADDITION...LOW-LEVEL MOISTURE AND LIGHT WINDS WILL ONCE AGAIN
RESULT IN THE DEVELOPMENT OF FOG...ESPECIALLY IN THE RIVER VALLEYS
AND WHERE RAIN OCCURS.

MODELS SUGGEST ANOTHER SHORTWAVE TROF WILL APPROACH THE AREA LATE
FRIDAY INTO FRIDAY NIGHT.  AS A RESULT...HAVE CONTINUED CHANCE OF
THUNDERSTORMS INTO EARLY FRIDAY NIGHT.  BELIEVE LIKELY POPS ARE
APPROPRIATE AS MID-LEVEL TROF GETS CLOSER.

BELIEVE MAV TEMPERATURE GUIDANCE IS TOO WARM FOR HIGHS ON FRIDAY.
OTHERWISE...PREVIOUS TEMPERATURE GRIDS LOOKED GOOD AND HAVE
GENERALLY ONLY MADE SOME MINOR TWEAKS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
WE WILL STILL BE IN A MOIST...UNSTABLE ENVIRONMENT ON SATURDAY AHEAD
OF ADVANCING LOW PRESSURE. HAVE INCREASED POPS TO LIKELY CATEGORY AS
LOW PRESSURE TRAVELS ACROSS REGION. CANNOT RULE OUT A FEW SEVERE
STORMS IN THE MOUNTAINS SATURDAY AFTERNOON. FRONT GRUDGINGLY MOVES
THROUGH SATURDAY NIGHT INTO SUNDAY...THE GFS LOOKS BETTER THAN THE
NAM HERE. 500MB TROUGH DEEPENS AS IT REACHES THE ATLANTIC
SEABOARD...CONSEQUENTLY THE AREA OF LOW PRESSURE WILL BE SLOW TO
CLEAR OUR AREA...AS A RESULT LEFT AT LEAST CHANCE POPS IN EASTERN
MOUNTAINS INTO MONDAY.

DID NOT STRAY TOO FAR FROM MOS VALUES FOR TEMPERATURES.  TENDED TO
LEAN A LITTLE COOLER DURING THE DAY SATURDAY WITH WET GROUND/CLOUD
COVER.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
WITH THE LOW SETTLING OFF TO THE SOUTHEAST...MODELS TRY TO SHOW
DRYING THROUGH THE COLUMN IN THE NORTHWESTERN ZONES. COULD NOT
ELIMINATE POPS IN THE NORTHEASTERN MOUNTAINS DUE TO THE PROXIMITY OF
THE TROUGH AXIS EVEN INTO MONDAY NIGHT. OTHERWISE...MOST OF THE AREA
LOOKS TO BE DRY IN THE LONG TERM...WITH NEAR NORMAL TEMPERATURES
CONTINUING THROUGH THE PERIODS AS A RESULT OF PERSISTENT CLOUD COVER.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
UPPER LEVEL LOW IS STILL IMPACTING THE REGION.  ONE LAST SHORTWAVE
IS DROPPING INTO THE BASE OF THE TROUGH...WHICH IS CAUSING A LINE OF
STRONG TO SEVERE THUNDERSTORMS TO FORM.  THUS HAVE ADDED TSTORMS TO
ALL BUT PKB.  THE LINE IS NEAR CRW AS WILL CONTINUE TO MOVE ENE.  IT
COULD IMPACT CKB/EKN/BKW AFTER 2Z.  ONCE THIS CONVECTION EXITS THE
REGION AFTER 4Z...WEATHER SHOULD SETTLE DOWN.  FOG WILL THEN BECOME
A POTENTIAL ISSUE AS SOME CLEARING COMBINED WITH THE WET GROUND WILL
PRODUCE MVFR TO IFR FOG.  HAVE ADDED THE FOG TO ALL SITES.  THE
CLOUDS WILL BEGIN TO MOVE IN AGAIN FROM THE WEST...WHICH SHOULD HELP
BRING THE FOG UP A LITTLE EARLIER IN THE MORNING.  SOME SHOWERS ARE
POSSIBLE WITH THIS NEXT SHORTWAVE...BUT FOR NOW...THE CHANCES ARE
SMALL SO HAVE NOT INCLUDED IN THE FORECAST.

DURING THE DAY TOMORROW...EXPECT MORE MID TO HIGH LEVEL CLOUDS
AROUND THE AREA.  A STRONG SHORTWAVE WILL ENTER THE REGION DURING
THE AFTERNOON SO MORE CONVECTION IS EXPECTED.

FRIDAY NIGHT THROUGH TUESDAY...
THUNDERSTORMS MAY STILL RESULT IN TEMPORARY MVFR/IFR CONDITIONS EACH
AFTERNOON AND EVENING THROUGH THE WEEKEND.  IN ADDITION...FOG MAY
RESULT IN THE DEVELOPMENT OF MVFR/IFR CONDITIONS EACH NIGHT THROUGH
THE PERIOD.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH
NEAR TERM...JSH
SHORT TERM...DB
LONG TERM...DB
AVIATION...ESS
Hazardous weather outlook, Jul 26, 4:07 AM EDT, 17 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
407 AM EDT THU JUL 26 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010-
013>017-019-024>026-270815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-
WIRT-RITCHIE-MINGO-LOGAN-BOONE-
407 AM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON.

WVZ011-018-020-027>040-046-047-270815-
TYLER-CALHOUN-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
407 AM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 26, 9:02 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
902 PM EDT THU JUL 26 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND DMG     LOGAN                   37.83N 82.05W
07/26/2007                   LOGAN              WV   PUBLIC

            TREES DOWN.
            EVENT OCCURRED BETWEEN
            843 PM 07/26/2007 AND 858 PM 07/26/2007

&&

NNNN
Local storm report, Jul 26, 9:04 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
904 PM EDT THU JUL 26 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             ELKVIEW                 38.50N 81.47W
07/26/2007  U0.75 INCH       KANAWHA            WV   PUBLIC

            EVENT OCCURRED BETWEEN
            846 PM 07/26/2007 AND 901 PM 07/26/2007

&&

NNNN
Special weather statement, Jul 26, 9:10 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
910 PM EDT THU JUL 26 2007

WVZ009-270145-
WOOD WV-
910 PM EDT THU JUL 26 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 910 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES SOUTH OF
PARKERSBURG...OR ABOUT 9 MILES EAST OF FORKED RUN STATE FOREST...
MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
PARKERSBURG...WAVERLY...DAVISVILLE...WALKER...ROCKPORT AND
MINERALWELLS.

WIND GUSTS TO 40 MPH...SMALL HAIL...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19
Local storm report, Jul 26, 9:16 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
916 PM EDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     KERMIT                  37.84N 82.41W
07/26/2007                   MINGO              WV   EMERGENCY MNGR

            TREES DOWN AT MAR BONE.

&&

PG
Local storm report, Jul 26, 9:30 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
930 PM EDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND DMG     WALTON                  38.63N 81.40W
07/26/2007                   ROANE              WV   COUNTY OFFICIAL

            TREES DOWN ON LONG RIDGE NEAR WALTON.

&&

PG
Local storm report, Jul 26, 9:49 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
949 PM EDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND DMG     7 WNW CLAY              38.50N 81.20W
07/26/2007                   CLAY               WV   COUNTY OFFICIAL

            TREES DOWNNEAR PROCIOUS.

0825 PM     TSTM WND DMG     CLAY                    38.46N 81.08W
07/26/2007                   CLAY               WV   COUNTY OFFICIAL

            TREES DOWN ROUTE 4 AND 16. TREES DOWN AT ELKHURST ROAD
            NEAR HARTLAND.

&&

PG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:10 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln65 min
Jul 26, 8:25 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo35 min
Jul 26, 8:48 PM EDTSevere Thunderstorm WarningRLXBraxton72 min
Jul 26, 8:48 PM EDTSevere Thunderstorm WarningRLXClay, Roane27 min
Jul 26, 8:58 PM EDTAreal Flood AdvisoryRLXBoone, Clay, Kanawha, Logan, Mingo62 min
Jul 26, 9:03 PM EDTSevere Thunderstorm WarningRLXBoone, Logan42 min
Jul 26, 9:19 PM EDTSevere Thunderstorm WarningRLXMingo, Wyoming41 min
Jul 26, 9:49 PM EDTSevere Thunderstorm WarningRLXFayette41 min
Jul 26, 9:58 PM EDTSevere Thunderstorm WarningRLXWyoming47 min
Jul 26, 10:19 PM EDTSevere Thunderstorm WarningRLXNicholas, Webster41 min
Jul 26, 10:26 PM EDTSevere Thunderstorm WarningRLXMingo34 min
Jul 26, 11:09 PM EDTAreal Flood AdvisoryRLXRaleigh66 min
Jul 27, 1:31 PM EDTSevere Thunderstorm WarningRLXWyoming44 min
Jul 27, 3:26 PM EDTSevere Thunderstorm WarningRLXWood49 min
Jul 27, 3:27 PM EDTSevere Thunderstorm WarningRLXMason29 min
Jul 27, 4:19 PM EDTSevere Thunderstorm WarningRLXRitchie41 min
Jul 27, 4:28 PM EDTSevere Thunderstorm WarningRLXBraxton47 min
Jul 27, 4:31 PM EDTSevere Thunderstorm WarningRLXMason59 min
Jul 27, 4:43 PM EDTSevere Thunderstorm WarningRLXPocahontas17 min
Jul 27, 5:36 PM EDTSevere Thunderstorm WarningRLXKanawha, Putnam39 min
Jul 27, 5:49 PM EDTSevere Thunderstorm WarningRLXBraxton, Gilmer41 min
Jul 27, 6:13 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha62 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.